Illicit cathinone ("Hagigat") poisoning

  • Bentur Y
  • Bloom-Krasik A
  • Raikhlin-Eisenkraft B
  • 29

    Readers

    Mendeley users who have this article in their library.
  • 35

    Citations

    Citations of this article.

Abstract

Introduction. Khat leaves (mainly cathinone and cathine) have been chewed for centuries as stimulants. Hagigat (capsules of 200mg cathinone) have been marketed in Israel as a natural stimulant and aphrodisiac. The consequences of illicit exposure to cathinone are reported. Methods. Prospective observational study of calls to the Poison Center regarding exposure to Hagigat during the course of 10 months. Demographic and clinical data were abstracted from patients' records and telephone follow up was performed. Results. Data of 34 consecutive patients aged 16-54 years were analyzed. The amount consumed was 1/2 - 6 capsules (ingestion - 32, sniffing - 2). Main clinical manifestations were headache, vomiting, hypertension, nausea, tachycardia, dyspnea, chest pain, and myalgia. Main complications were myocardial ischemia (3), pulmonary edema (2), and intracerebral hemorrhage (1), all in young subjects. Treatment was supportive; one patient underwent neurosurgery. Conclusion. Exposure to illicitly synthesized cathinone is associated with serious cardiovascular and neurological toxicity, even in young subjects.

Author-supplied keywords

  • Cathinone
  • Hagigat
  • Khat
  • Poisoning

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

  • Yedidia Bentur

  • Anna Bloom-Krasik

  • Bianca Raikhlin-Eisenkraft

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free